Florida, 2022

Flash Flood and Flooding in Florida, May 20, 2022

May 20, 2022 · NWS MFL · 4 events in 2 counties and zones

A surge of deep tropical moisture moving north over South Florida interacted with an upper level trough over the eastern Gulf of Mexico to produce widespread heavy showers and thunderstorms through most of the day on May 20th. Some of these showers and storms produced high rainfall amounts, resulting in flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A surge of deep tropical moisture moving north over South Florida interacted with an upper level trough over the eastern Gulf of Mexico to produce widespread heavy showers and thunderstorms through most of the day on May 20th. Some of these showers and storms produced high rainfall amounts, resulting in flooding. Funnel clouds were also reported in the Boca Raton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 20, 8:05 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, May 20, 8:05 AM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Miami FL
905 AM EDT Fri May 20 2022

.UPDATE...
Heavy rainfall with showers and storms with activity this morning
has cleared out across the region. This is allowing for a little
bit of a lull across the area this morning before the next round
of storms get going. Abundant tropical moisture continues to
advect in across the region with the 12Z MFL sounding precipitable
water value around 1.9 inches. Diurnal heating will allow for
more instability to support more convection. Heavy rainfall
leading to localized flooding will continue to be the primary
concern with efficient rainfall rates and multiple rounds of
storms possible. Any areas that saw heavy rainfall this morning
will be more prone to flooding if heavy rain falls over the same
location once again with this next round.

With 500mb temps are around -9C to -10C, mid-level lapse rates
around 6.5 C/km and a little veering of winds with height there is
marginal bulk shear. Shear will be enhanced with any east coast
sea breeze this afternoon. So an isolated stronger storm embedded
in the convection will be possible, with the main concern a strong
gusty downburst. The strong to severe threat is highly
conditional, but potential is there.

A few changes to the forecast to account for the brief lull this
morning. Hi-res models continue to differ on timing of the next
round of convection, which is expected given the complexity of
the atmospheric recovery from activity this morning, moisture
across the region and diurnal heating to kick off the next round.
So beyond the next few hours have left POPs pretty similar to
previous forecast for the afternoon and evening timeframe.

&&

.PREV DISCUSSION... (Issued 729 AM EDT Fri May 20 2022)

AVIATION(12Z TAFS)...
After a round of showers and storms overnight a little bit of a
lull this morning. Another round of showers and storms this
afternoon and evening. VCTS for now and PROB30 group. Timing on
hi-res models differ when convection will get going again after
the atmosphere has a chance to recover with diurnal heating. Will
update timing as confidence increases. As the convection unfolds
this afternoon short-fused AMDs likely for terminals directly
impacted with IFR/LIFR.

PREV DISCUSSION... (Issued 334 AM EDT Fri May 20 2022)

.Marginal Risk of Excessive Rain Today Across South Florida...

SHORT TERM...Today through Saturday Night...

Latest upper air analysis and water vapor loop shows s/w trough
approaching eastern Gulf as anticipated. This wave is tapping deep
moisture behind tropical wave in the western Caribbean. Blended
total precipitable water GPSMET/Microwave derived product shows the
leading edge of the deep moisture now moving into South Florida with
maximum values running above 2 inches across the Florida Straits at
this time. The consensus of the global and hi resolution models
indicate this moisture surge will continue spreading north today
with pwat values peaking in the 1.8-2.0" range (locally could see
spots with higher values) along with decent upper level divergence
as wave moves to our west. These pwat values are above the 90th
percentile of climatology and close to the all time max for this
time of the year. Forecast sndgs show skinny CAPE profiles with warm
layer approaching 4 Km today. The deep moisture will keep spreading
north on Saturday as s/w trough moves north of the region but pwat
values are forecast to drop a bit but still remain well above normal
so rain chances will remain above normal although not as high as
today. With all of that said, we will keep all of South Florida
under a marginal risk of excessive rainfall today and the northern
areas around Lake Okeechobee on Saturday. Given this is the first
potential heavy rain event of the season and antecedent conditions,
no Flood Watches are anticipated at this time. The main concern is
for localized flooding above what we typically deal with in the
summer and we plan to handle that with short term outlooks,
statements, or warnings as needed.

With 500 mb temps of around -9C today, which is close to normal for
this time of the year, and low to mid level lapse rates below 6
DegC/km one would not expect much concern for strong storms
especially in light of the cloud cover/high rain chances and sounding
profiles discussed above. Furthermore, although winds veer with
height today the effective bulk shears are not that impressive.
Hence, the main concern today remains the potential for heavy rain.
That said, recently models have underestimated mid level temps and
associated lapse rates. With the S/W trough getting closer to the
region today and passing to our west we will remain vigilant for
that and acknowledge the potential for a strong thunderstorm or two.
Best chance of strong storms would be northern portions of the
region but cannot be totally ruled out elsewhere. Again this is
highly conditional and does not warrant an SPC risk outlook other
than the mention of general tstms at this time.

Mean storm motion vector today will be from the SSW but given
passing of the s/w to our west and deep moisture everywhere, this is
not likely to play a large role in determining areas most likely to
see the heaviest rain. By Saturday, steering flow begins to shift
more from the SE. As moisture begins to trend down, although still
higher than normal, and s/w to our north now this should start
favoring highest rain chances across interior and Lake Region with
typical diurnal pattern beginning to return. Main concerns with
storms on Saturday will be locally heavy rain, gusty winds, and
occasional to frequent lightning strikes.

High temperatures today will be a bit cooler than what they have
been over the past several days due to increased cloud cover and
elevated rain chances. But the hot temperatures will likely return
by Saturday in the upper 80s to lower 90s. Lows will be well above
normal around 70 to lower 70s inland to mid to upper 70s along the
coasts.

LONG TERM...Sunday through Thursday...

Ridge of high pressure will be building through the weekend across
the region and be well established by Sunday with steering flow now
out of the SE and east in general through early next week. This will
favor diurnal convection in the afternoon and evening across
interior and Lake Okeechobee region with some of the convection
reaching west coast areas as well and firing along sea-breeze
boundaries as it propagates inland during the day. Rain chances are
likely to be around normal even though pwat values remain above
normal on the southern periphery of the ridge of high pressure
through early part of the week. This is likely due to the ridge
putting a cap on things. By mid week, a few numerical models and
ensemble systems hint at the potential for another surge of deep
tropical moisture from the east as a stronger ridge of high pressure
builds into the region. If this solution were to verify, shower and
thunderstorm chances may be a little more plentiful during mid-week.
However given the uncertainty this far out and the variability from
run to run, this will be monitored as we progress into the extended
period.

High temperatures through the extended are forecast in the upper 80s
east coast to lower 90s inland and west. Overnight lows will be
around 70 to lower 70s inland with mid to upper 70s along the coasts
(warmest on east coast).

MARINE... A moderate southeasterly wind flow will continue across
the local waters throughout the weekend. Numerous showers and
thunderstorms across the Atlantic and Gulf waters today becoming
more scattered through the weekend. Winds and waves will be
locally higher in and around showers and thunderstorms. Outside of
the storms, winds will be in the small craft exercise caution
range (15-20 kts) at times through the weekend across the local
waters as ridge builds north northeast of the local waters through
the weekend.

FIRE WEATHER...
Numerous showers and thunderstorms expected across the area today
with activity becoming more scattered by the weekend. Maximum
dispersion values will remain in the fair range at best today
becoming good by tomorrow. Minimum relative humidity values will
remain well above critical levels throughout the forecast period
as wet conditions prevail.

BEACHES...
The risk of rip currents across the Atlantic Coast beaches will
begin to increase for the upcoming weekend and into early next week
as a southeasterly wind flow increases.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  90  79  89 /  30  30  10  20
West Kendall     77  90  76  89 /  30  20  10  20
Opa-Locka        78  90  77  89 /  30  30  10  20
Homestead        78  88  77  88 /  20  20  10  20
Fort Lauderdale  78  88  78  87 /  30  30  10  20
N Ft Lauderdale  78  88  77  87 /  30  30  20  20
Pembroke Pines   77  90  77  89 /  30  30  10  20
West Palm Beach  76  88  75  87 /  40  40  20  20
Boca Raton       77  89  76  89 /  30  30  20  20
Naples           76  93  75  93 /  40  40  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...Kelly
Today through Saturday and Marine...RAG
Saturday Night through Thursday...PS

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, May 20, 7:37 AM EST, 3 hours 9 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
837 AM EDT Fri May 20 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210645-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
837 AM EDT Fri May 20 2022

...Marginal Risk of Excessive Rainfall Today...
...Numerous Showers and Storms Across the Region Today...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: The risk of rip currents will be moderate across the
Atlantic beaches today.

Thunderstorms: Numerous showers and thunderstorms storms are likely
today. The main concern will be for locally heavy rainfall.
Secondary concerns are wind gusts in excess of 40 mph with a few of
the storms and occasional to frequent lightning strikes.

Waterspouts: There is a limited risk of isolated waterspout
activity with the storms across the coastal waters.

Flooding: The main concern with the storms today will be the
potential for localized flooding resulting in some street flooding
and/or closures in impacted areas or water entering a few structures
in low lying poor drainage areas.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There will be a chance of mainly afternoon/evening showers and
storms through the period. Main concern will be gusty winds, brief
periods of heavy rainfall and occasional to frequent lightning
strikes.

The rip current risk will become high along the Atlantic beach this
weekend and through much of next week. Swim only at guarded beaches
and heed the advise of the beach patrol.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 20, 10:04 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Miami FL
1104 AM EDT Fri May 20 2022

FLZ069-070-201545-
Coastal Collier County FL-Inland Collier County FL-
1104 AM EDT Fri May 20 2022

...A strong thunderstorm will impact portions of southwestern Collier
County through 1145 AM EDT...

At 1104 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Marco Island, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Naples, Marco Island, Golden Gate Estates, Naples Park, Cape Romano,
Belle Meade, Marco Island Airport, Naples Manor, Golden Gate, East
Naples, Lely Resort, West Toll Gate On Alligator Alley, Vineyards,
Royal Palm Hammock, North Naples, Pelican Bay, Lely, Rookery Bay
Aquatic Preserve, South Blocks Golde and Picayune Strand State
Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2633 8185 2632 8182 2632 8181 2617 8139
      2579 8163 2578 8166 2584 8177 2599 8184
TIME...MOT...LOC 1504Z 210DEG 10KT 2591 8174

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, May 20, 10:39 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Miami FL
1139 AM EDT Fri May 20 2022

FLZ069-070-201615-
Coastal Collier County FL-Inland Collier County FL-
1139 AM EDT Fri May 20 2022

...A strong thunderstorm will impact portions of northwestern Collier
County through 1215 PM EDT...

At 1139 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near North Naples, or near Bonita Springs,
moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Golden Gate Estates, Naples Park, Orangetree, Big Corkscrew Island,
North Naples, Vineyards, Corkscrew Swamp Sanctuary and Quail Creek
Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2632 8182 2632 8166 2642 8166 2642 8156
      2651 8156 2651 8150 2619 8152 2626 8184
TIME...MOT...LOC 1539Z 210DEG 10KT 2630 8171

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kelly
Local storm report, May 20, 10:44 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1144 AM EDT FRI MAY 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     MARINE TSTM WIND 1 SW NAPLES             26.13N 81.81W
05/20/2022  M51 MPH          GMZ656             FL   C-MAN STATION

            A MARINE THUNDERSTORM WIND GUST OF 51 MPH /
            44 KNOTS WAS RECORDED BY THE C-MAN STATION
            NPSF1.

&&

KELLY

The radar

The Miami radar (KAMX), 91 km away, was scanning. The volume nearest the first event began at 15:48 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
May 20, 10:46 AM EST to 10:55 AM EST
Where
Palm Beach County, 2.78 mi NW of Boca Raton
Reported by
Broadcast Media
Coordinates
26.380, -80.110

Multiple media sources relayed photos and reports of a funnel cloud near I-95 north of Deerfield Beach. The funnel clouds were also reported by trained spotters in the same general area.

Flash Flood, Palm Beach

When
May 20, 1:35 PM EST to 3:00 PM EST
Where
Palm Beach County, 1.51 mi NNW of Boca Raton to 1.3 mi W of Boca Raton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
26.369, -80.091

Reports of significant flooding in the NW 2 Avenue and Dixie Highway corridors of Boca Raton from NW 20 Street to Palmetto Park Road. Water entered the public library as well as City Hall and a few businesses. NW 8 Street just east of NW 2 Avenue had water at least 1 foot deep covering the roadway, and side streets in the area were impassable. Rainfall amounts in the immediate area were as high as 8 inches in just over 3 hours.

Flood, Palm Beach

When
May 20, 3:45 PM EST to 5:00 PM EST
Where
Palm Beach County, 1.77 mi N of Boca Raton to 1.78 mi N of Boca Raton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.375, -80.077

Federal Highway/US 1 southbound was closed due to flooding from NE 28th Street to NE 20th Street.

Flood, Broward

When
May 20, 5:08 PM EST to 7:00 PM EST
Where
Broward County, 7.58 mi W of Lauderdale Lakes to 7.88 mi W of Lauderdale Lakes
Cause
Heavy Rain
Reported by
Social Media
Coordinates
26.148, -80.322

Social media report of significant flooding at the parking lot of Sawgrass Mills Mall. Pictures showed a stalled car in the parking lot with water up to the top of the tires.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032927, 1032930, 1032957, 1032959.